Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 3, NWS Honolulu, HI

February 20, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 20, 2019, 3:38 AM HST for Hawaii County, Hawaii. It was in force for 11 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2019, 3:38 AM HST (13:38 UTC)
Expired
Feb 20, 2019, 3:01 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 10:15 AM HSTFUNNEL CLOUD1 E Kapoho, HI
Feb 20, 10:55 AM HSTFUNNEL CLOUD3 Se Pahoa, HI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWHW70 PHFO 201338
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 AM HST Wed Feb 20 2019

HIZ028-210245-
/O.UPG.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/
/O.NEW.PHFO.HW.W.0003.190220T1338Z-190221T0400Z/
Big Island Summits-
338 AM HST Wed Feb 20 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. 

* WINDS...Southwest 50 to 60 mph with localized gusts to 75 mph.

* TIMING...Through 6 PM HST today.

* IMPACTS...Winds this strong will produce difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Gibbs
1 follow-up statement
484 
WWHW70 PHFO 210101
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
301 PM HST Wed Feb 20 2019

HIZ028-211415-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-190221T0400Z/
/O.NEW.PHFO.WI.Y.0013.190221T0101Z-190221T1600Z/
Big Island Summits-
301 PM HST Wed Feb 20 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Thursday. The High
Wind Warning has been cancelled.

* WINDS...Southwest 35 to 45 mph with gusts to 55 mph.

* TIMING...Through 6 AM HST Thursday.

* IMPACTS...Winds this strong will produce difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Birchard

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 19, 9:06 PM HST, 6 hours 32 minutes earlier.

Area forecast discussion, Feb 19, 9:06 PM HST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
906 PM HST Tue Feb 19 2019

.SYNOPSIS...
The wet pattern will likely continue into the second half of the
week for the Big Island as a surface trough remains in the area. For
the smaller islands, a gradual drying trend is anticipated from west
to east through midweek, which should hold into the weekend. The
gusty winds over parts of the Big Island this evening should trend
down late tonight through Wednesday as low pressure developing
within the trough quickly lifts northward and away from the area.
Otherwise, light winds are expected through the rest of the week and
into the upcoming weekend.

&&

.DISCUSSION...
Satellite imagery showed a plume of deep tropical moisture streaming
northward over the eastern end of the state in response to an
upper trough positioned to the west. Satellite-derived
precipitable water (PW) imagery reflects this and depicts a plume
of higher than normal values positioned over Maui County and the
Big Island. At the surface, low pressure has developed within the
surface trough near the Big Island in response to a pulse of
energy rotating around the base of the upper trough early this
evening. Winds around the Big Island quickly responded and have
become gusty out of the north this evening (over 30 mph gusts),
especially over Hilo, Kona, southeast facing slopes of the Puna
district and along the Hamakua coast. Radar showed a shield of
mostly light rain with pockets of heavier showers streaming
northward over the Big Island and Maui County (heaviest over the
Big Island). Peak rainfall rates have ranged from around a quarter
to half of an inch over the Big Island in the past couple of
hours and have been trending down over Maui County. Elsewhere,
mostly quiet conditions are expected through the overnight hours.

The latest short-term guidance is lining up well the current pattern
and supports the aforementioned surface low that has developed
within the trough near the Big Island quickly lifting northward and
away from the area overnight into Wednesday. The surface trough,
however, is forecast to linger in the vicinity of the Big Island
into the second half of the week. This combined with plenty of
moisture and pulses of energy moving through aloft will keep the
rain chances up. Hi-res model reflectivities are initializing
well with the current radar trends and do depict an eastward shift
in the shield of rain late tonight into Wednesday. Forecast
confidence in how far east this shield of rain shifts, however,
remains low at this point. Elsewhere, a drying trend is
anticipated with winds remaining light through the second half of
the week.

For the upcoming weekend, guidance shows high pressure building
north of the state in the wake of a passing cold front to the north.
Winds will remain in the light to moderate category out of north to
northeast. A drying trend is expected statewide which should limit
the overall rainfall coverage.

&&

.AVIATION...
An upper level trough north of the islands will move northward
tonight and a surface trough will linger over the Big Island.
Clouds and rain will continue across the eastern islands tonight.
A surface low is forming along the surface trough axis briefly
elevating northerly wind speeds over the Big Island this evening.

AIRMET Sierra in effect for tempo Mountain Obscuration across
Oahu, Molokai, Lanai, Maui and the eastern sections of the Big
Island.

AIRMET Tango is in effect for moderate turbulence between FL250-350
across the entire state. Turbulence will likely decrease as the
trough lifts away Wednesday morning.

Light icing is also expected across the eastern half of the state
due to the layered clouds and showers associated with the upper
trough.

&&

.MARINE...
A surface trough will remain nearly stationary near the Big
Island tonight, with strong southeasterly winds expected east of
the trough, and strong north winds to the west of the trough.
Winds near the trough should diminish late tonight. Elsewhere
across the island chain, gentle and variable winds are expected.

The surface trough will meander near or just east of the Big
Island from Wednesday into the weekend. Variable winds will
prevail to the west of the trough, with gentle to locally moderate
northeasterly winds potentially developing late Wednesday or
Thursday. To the east of the trough, moderate southeasterly winds
are expected, with gale force winds over the offshore waters to
the north of the Big Island through Wednesday.

During the next 24 hours, small to moderate northwest and north
swells will fade as a short-period east swell builds. A High Surf
Advisory remains in effect for east facing shores of the Big
Island, Maui, Molokai, Oahu, and Kauai. This east swell is being
generated by a fetch of east to southeast winds produced by a
strong 1043 mb high sitting 1500 miles north-northeast of the
state. These winds have also been enhanced just east of the state
by the surface trough near the Big Island. Winds in the fetch
aimed at Hawaii should slowly ease tonight, leading to a peak in
the swell locally on Wednesday or early Thursday. East shore surf
will decline late Thursday and Friday. No significant northwest
swells are due through the weekend, though an increase in
northwest swell is likely early next week.

A Small Craft Advisory (SCA) is now in effect for all waters
around the Big Island due to winds, seas, or a combination of the
two. The leeward Big Island waters should drop out of the SCA by
daybreak Wednesday, while SCA level seas continue for the windward
and southeast Big Island waters through Wednesday night.
Elsewhere, SCA level seas will continue tonight through Wednesday
night across the windward waters of the smaller islands, and the
SCA was expanded to include additional marine zones accordingly.
This SCA runs through Wednesday night, and may need to be
extended through Thursday in some areas.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Flash Flood Watch until 6 AM HST Wednesday for Kona-South Big
Island-Big Island North and East-Kohala-Big Island Interior.

Wind Advisory until 6 AM HST Wednesday for Big Island Summits.

Winter Storm Warning until 6 AM HST Wednesday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Wednesday for Big Island
Leeward Waters.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Alenuihaha Channel-Big Island
Windward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Gibbs
AVIATION...Bohlin
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:38 PM HSTSpecial Marine WarningHFO82 min
Feb 19, 4:24 PM HSTSpecial Marine WarningHFO111 min
Feb 19, 6:13 PM HSTSpecial Marine WarningHFO80 min

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.